Alabama, 2025Winter Storm and Winter Weather in Alabama, January 10, 2025
January 10, 2025 · NWS BMX · 20 events in 20 counties and zones
A shortwave trough moved into the Mississippi Valley by early January 10, with a surface low moving across Mississippi, Alabama, and Georgia. Existing cold air across the northern half of the state supported snowfall, which occurred after 3 AM.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough moved into the Mississippi Valley by early January 10, with a surface low moving across Mississippi, Alabama, and Georgia. Existing cold air across the northern half of the state supported snowfall, which occurred after 3 AM. Moderate to heavy snowfall fell across the Birmingham metro area, the Tuscaloosa area, and most areas north and east. Precipitation began initially as rain and sleet as evaporative cooling greatly reduced dew point depressions at the surface. Many areas saw sleet and snow accumulations of 2 to 4 inches during the morning hours, with isolated pockets up to 5 inches in northwestern counties. As a nose of warm air aloft moved in from the southwest, snowfall gradually changed back to sleet, which coated the fresh snowpack. During the daylight hours, many areas warmed above freezing at the surface, with rainfall continuing. Some areas over eastern Central Alabama remained below freezing and were subjected to light freezing rain, which accumulated on trees and other surfaces. Travel impacts were felt throughout the region, with snow and ice-covered roadways leading to numerous vehicle incidents, mainly during the early to mid-morning hours. One fatality occurred in Talladega County due to hypothermia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 9, 11:02 PM CST, 58 minutes earlier.
Area forecast discussion, Jan 9, 11:02 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1102 PM CST Thu Jan 9 2025
...New AVIATION...
.SHORT TERM...
(This evening through Friday afternoon)
Issued at 318 PM CST THU JAN 9 2025
1. Winter Storm conditions are expected across the northern third
of Counties in Central Alabama Friday morning through early
Friday afternoon, where significant impacts are expected due to
accumulating sleet and snow, followed by freezing rain.
2. Winter weather impacts are possible farther south within the
Winter Weather Advisory, primarily during the morning hours on
Friday. The morning commute will be impacted as a result, with the
potential for hazardous driving conditions due to accumulations of
sleet and freezing rain. In the Advisory area, temperatures are
expected to rise above freezing by Friday afternoon as
precipitation becomes all rain.
3. Slick and hazardous road conditions are expected to continue
through Saturday morning as temperatures fall below freezing once
again Friday night. Any lingering ground moisture is expected to
refreeze.
Discussion...
We are dealing with a difficult forecast for late tonight and
Friday due to a late shift in the model guidance, led by the NAM
and followed by the global models. The shortwave trough
approaching the Mississippi Valley has trended more amplified
resulting in a stronger 850 mb low-level jet farther inland over
MS/AL and stronger warm advection in the 850-700 mb layer.
As precipitation overspreads the western and central counties
around 3 AM, forecast soundings are increasingly exhibiting a
warm nose around 750 mb, which is expected to be warm enough to
cause partial melting of snowflakes. Wet bulb temperatures below
this layer should be 2-4 C below freezing, which should allow for
the formation of ice pellets. Across our far northern counties,
thermal profiles are more supportive of a snow/ice pellet mix
within the first 2-4 hours of the onset.
By 6 AM, precipitation should be ongoing across most of the
forecast area with a potential for accumulating moderate to heavy
ice pellets as long as the melting layer aloft remains shallow
and colder than +3 C. If this layer is warmer, we'll be looking
at an earlier transition to freezing rain in the Winter Weather
Advisory area.
Along the US-278 corridor, 0.5 to 1 inch snow appears possible
before precipitation changes to ice pellets. As warm advection
leads to additional warming at 800-750 mb, and where surface
temperatures remain below freezing, a transition to freezing is
expected in the 7-10 AM time frame from south to north. The best
chance for ice accumulations greater than 0.10 inch will be in the
Winter Storm Warning area, and in particular to the east of I-65
and north of I-20 in the higher elevations.
By noon, a sharp warm nose aloft should eliminate snow and sleet
as possible precipitation types. Where cold air lingers in the
higher elevations of the northeastern counties, additional
freezing rain accumulation may occur.
87/Grantham
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 318 PM CST THU JAN 9 2025
Once the lingering precip finally exits the area Friday night, we
will return to a dry but quite cold forecast through the remainder
of the next 7 days. Some model ensemble members do try to bring a
bit of light precipitation into the far southern counties Sunday
night. I think this is a fairly new forecast development, and I
would rather wait for later model confirmation or denial of such a
thought before getting worried about POP/temp precip type issues.
Sunday morning still seems to be the coldest morning. We'll have
to watch the lows closely, as big run-to-run and model-to-model
changes can come about due to the models' handling of snow cover
(or lack thereof). There's another reinforcing shot of cold air
that comes in and keeps in the teens and 20 through the mid-week
period.
/61/
&&
.AVIATION...
(06Z TAFS)
Issued at 1058 PM CST THU JAN 9 2025
Flight conditions will begin to deteriorate within the next few
hours as a system brings a wintry mix of SN and PL with
potentially some FZRA. This will primarily affect the northern
terminals, especially BHM/ASN/ANB while impacts may be less at
MGM. However, visibilities will be reduced through a majority of
this TAF period once precipitation begins, and ceilings will also
gradually drop through the morning hours. As such, our VFR
conditions will soon be replaced by IFR/MVFR as precip is
beginning to approach a few of the terminals. Wintry precip
should begin to transition to RA by 14-17Z with RA ending area-
wide by 00-03Z. Winds will shift to the west late in this period
as the system passes by.
86/Martin
&&
.FIRE WEATHER...
Very dry air is in place this afternoon, but as temperatures drop
several degrees this evening, RH values will increase. An
approaching storm system will bring increasing moisture and a
wintry mix and rain beginning early Friday morning, and lasting
through Friday afternoon. 20 foot winds from the east-southwest
will increase to 8-12 mph with gusts up to 20 mph on Friday. A
front will move through Friday evening bringing dry conditions and
light northwest winds for Saturday. RH values on Saturday should
remain elevated.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 26 35 27 37 / 90 100 50 0
Anniston 26 35 30 39 / 80 100 60 0
Birmingham 30 35 30 38 / 100 100 20 0
Tuscaloosa 32 37 29 41 / 100 100 10 0
Calera 30 36 30 40 / 100 100 30 0
Auburn 31 38 30 42 / 60 100 70 0
Montgomery 33 42 32 43 / 60 100 40 0
Troy 33 46 31 43 / 30 100 60 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM CST Saturday for the following
counties: Blount-Calhoun-Cherokee-Cleburne-Etowah-Fayette-
Jefferson-Lamar-Marion-St. Clair-Walker-Winston.
Winter Weather Advisory until 3 PM CST Friday for the following
counties: Autauga-Bibb-Chambers-Chilton-Clay-Coosa-Elmore-Greene-
Hale-Lee-Perry-Pickens-Randolph-Shelby-Sumter-Talladega-
Tallapoosa-Tuscaloosa.
&&
SHORT TERM...87
LONG TERM....02
AVIATION...86/Martin
Hazardous weather outlook, Jan 9, 6:15 AM CST, 17 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
615 AM CST Thu Jan 9 2025
ALZ011>015-017>050-101515-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
615 AM CST Thu Jan 9 2025
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
The potential for winter weather exists tonight across generally the
northern two thirds of Central Alabama. The most impacted areas will
be across the north. Impacts will be possible ranging from slick
spots to potential difficult travel conditions. Please refer to
winter weather products for more specific information.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The potential for winter weather will continue into Friday through
Friday evening across the northern two thirds of Central Alabama.
The most impacted areas will be across the north. Impacts will be
possible ranging from slick spots to potential difficult travel
conditions. Please refer to winter weather products for more specific
information.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
tonight into Friday.
08
Winter Storm, Marion
- When
- January 10, 12:00 AM CST to 5:00 PM CST
- Where
- Marion forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Sleet and snow amounts of 3 to 5 inches across Marion County.
Winter Storm, Winston
- When
- January 10, 12:00 AM CST to 5:00 PM CST
- Where
- Winston forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
Sleet and snow amounts of 3 to 5 inches across Winston County. Accumulation of 5 inches measured in Haleyville.
Winter Storm, Lamar
- When
- January 10, 12:00 AM CST to 5:00 PM CST
- Where
- Lamar forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Sleet and snow amounts of 3 to 4 inches across Lamar County.
Winter Storm, Fayette
- When
- January 10, 2:00 AM CST to 5:00 PM CST
- Where
- Fayette forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Sleet and snow amounts of 3 to 4 inches across Fayette County.
Winter Storm, Walker
- When
- January 10, 2:00 AM CST to 5:00 PM CST
- Where
- Walker forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Sleet and snow amounts of 2 to 4 inches across Walker County.
Winter Storm, Jefferson
- When
- January 10, 3:00 AM CST to 2:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Sleet and snow amounts of 2 to 4 inches across Jefferson County. Two inches was measured officially at the Birmingham Shuttlesworth Airport.
Winter Storm, Blount
- When
- January 10, 3:00 AM CST to 2:00 PM CST
- Where
- Blount forecast zone
- Reported by
- Public
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Sleet and snow amounts of 2 to 4 inches across Blount County.
Winter Storm, Etowah
- When
- January 10, 3:00 AM CST to 4:00 PM CST
- Where
- Etowah forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Sleet and snow amounts of 2 to 4 inches across Etowah County, followed by light ice accumulation of <0.25 inch.
Winter Storm, Cherokee
- When
- January 10, 3:00 AM CST to 5:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Sleet and snow amounts of 2 to 4 inches across Cherokee County, followed by light ice accumulation of <0.25 inch.
Winter Storm, Pickens
- When
- January 10, 4:00 AM CST to 12:00 PM CST
- Where
- Pickens forecast zone
- Reported by
- Public
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
Sleet and snow amounts of 2 to 3 inches across the northern half of Pickens County.
Winter Storm, Tuscaloosa
- When
- January 10, 4:00 AM CST to 12:00 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Sleet and snow amounts of 1 to 4 inches across Tuscaloosa County.
Winter Storm, Bibb
- When
- January 10, 4:00 AM CST to 11:00 AM CST
- Where
- Bibb forecast zone
- Reported by
- Public
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
Sleet and snow amounts up to 2 inches across northern Bibb County.
Winter Storm, Shelby
- When
- January 10, 4:00 AM CST to 12:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Sleet and snow amounts of 2 to 3 inches across Shelby County. Two inches was measured officially at the Shelby County Airport.
Winter Storm, Talladega
- When
- January 10, 4:00 AM CST to 1:00 PM CST
- Where
- Talladega forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Sleet and snow amounts of 2 to 4 inches across Talladega County. One hypothermia-related fatality occurred in a wooded area in Lincoln.
Winter Storm, Clay
- When
- January 10, 4:00 AM CST to 6:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Public
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Sleet and snow amounts up to 2 inches across Clay County during the morning hours. Light ice accumulation of <0.25 inch during the afternoon.
Winter Storm, Randolph
- When
- January 10, 4:00 AM CST to 7:00 PM CST
- Where
- Randolph forecast zone
- Reported by
- Public
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Sleet and snow amounts up to 3 inches across Randolph County during the morning hours. Light ice accumulation of <0.25 inch during the afternoon.
Winter Storm, Cleburne
- When
- January 10, 4:00 AM CST to 7:00 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Public
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Sleet and snow amounts up to 3 inches across Randolph County during the morning hours. Light ice accumulation of <0.25 inch during the afternoon.
Winter Storm, Calhoun
- When
- January 10, 4:00 AM CST to 1:00 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Public
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Sleet and snow amounts up to 2 inches across Calhoun County.
Winter Storm, St. Clair
- When
- January 10, 4:00 AM CST to 1:00 PM CST
- Where
- St. Clair forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 33.716, -86.315 (the zone’s center; the record gives no point)
Sleet and snow amounts of 1 to 3 inches across St. Clair County.
Winter Weather, Chilton
- When
- January 10, 5:00 AM CST to 10:00 AM CST
- Where
- Chilton forecast zone
- Reported by
- Public
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
Snow and sleet accumulation of 0.5 to 1 inch across northern Chilton County, with minor travel impacts during the morning hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Illinois, January 10, 20251 injured · $80,000 · 19 events
- Heavy Snow and Winter Weather in Indiana, January 10, 2025$160,000 · 6 events
- Winter Storm in Georgia, January 10, 202553 events
- Damaging Winds in Hawaii, January 10, 2025$100,000 · 56 kt wind · 4 events
- Winter Storm and Astronomical Low Tide in Virginia, January 10 to 11, 2025$27,000 · 27 events
- Heavy Snow and Winter Weather in Kentucky, January 10, 2025$30,000 · 22 events
- Heavy Snow and Winter Weather in West Virginia, January 10 to 11, 202540 events
- Winter Storm and Heavy Snow in Tennessee, January 10 to 11, 202537 events
- Winter Weather in Ohio, January 10 to 11, 202531 events
- Winter Storm in Tennessee, January 10, 202521 events
- Winter Weather in South Carolina, January 10, 20252 injured · 4 events
- Heavy Snow in Kentucky, January 10 to 11, 202518 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222727, 1222728, 1222730, 1222732, 1222733, 1222748, 1222749, 1222751, 1222752, 1222735, 1222736, 1222737, 1222738, 1222740, 1222741, 1222743, 1222744, 1222746, 1222747, 1222754.